Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 13, NWS Duluth, MN

April 18, 2004Washburn County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Apr 18, 2004, 7:33 AM CDT for Washburn County, Wisconsin. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2004, 7:33 AM CDT (12:33 UTC)
Expired
Apr 18, 2004, 8:00 AM CDT
In force
27 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Washburn County, WI

The radar

The Duluth radar (KDLH), 116 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 680 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 361 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
680 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

667 
WUUS53 KDLH 181233
SVRDLH
WIC129-181300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
733 AM CDT SUN APR 18 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHBURN COUNTY IN NORTHWEST WISCONSIN

* UNTIL 800 AM CDT

* AT 733 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10
  MILES WEST OF SHELL LAKE...OR ABOUT 23 MILES NORTHWEST OF RICE
  LAKE...MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPOONER AROUND 740 AM CDT...
  EARL AROUND 750 AM CDT...
  SPRINGBROOK AROUND 755 AM CDT...

DAMAGING HAIL UP TO ONE INCH IN DIAMETER AND DESTRUCTIVE WINDS OVER
60 MPH ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING
AND STAY AWAY FROM WINDOWS. IF CAUGHT OUTDOORS GET INTO A DEPRESSION
SUCH AS A RAVINE OR DITCH.

LAT...LON 4579 9204 4565 9203 4586 9159 4602 9161

$$
CLC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:30 AM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Apr 18, 3:30 AM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
330 AM CDT SUN APR 18 2004

.DISCUSSION...15Z MSAS SFC PRESSURE PLOT PLACE A RIDGE AXIS OVER THE
EASTERN DAKOTAS. CYCLONIC FLOW FOUND ACROSS THE FA WITH SOME
SCATTERED -SHRA/SHSN OCCURRING. HAVE UPDATED THE GRIDS TO ACCOUNT
FOR THE PCPN. -SHSN ARE REDUCING VISIBILITIES BRIEFLY AND SOME
LIGHT ACCUMULATIONS ARE BEING FOUND IN GRASSY AREAS PER COOP
OBSERVER REPORTS. HAVE ALSO UPDATED THE WINDS...ESPECIALLY ALONG
THE NORTH SHORE...WHERE LOCAL TERRAIN AFFECTS WIND SPEEDS. REST OF
THE FORECAST IN GOOD SHAPE. UPDATED TEXT FORECAST FORTHCOMING.

&&

.DLH...WATCHES/WARNINGS/ADVISORIES

MN...NONE.
WI...NONE.

GSF
Hazardous weather outlook, Apr 18, 7:30 AM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CDT SUN APR 18 2004

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
730 AM CDT SUN APR 18 2004

...MODERATE RISK OF SEVERE STORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT SEVERE WEATHER OUTBREAK IS SHAPING UP FOR MUCH OF THE
NORTHLAND TODAY AND TONIGHT. THE BEST CHANCE OF SEVERE WEATHER WILL
BE ACROSS EAST CENTRAL MINNESOTA AND NORTHWESTERN WISCONSIN. GOLF
BALL SIZE HAIL OR LARGER...DAMAGING WINDS IN EXCESS OF 60 MPH AND
TORRENTIAL DOWNPOURS ARE EXPECTED WITH SOME OF THE STORMS. OF
GREATEST CONCERN TODAY WILL BE THE THREAT OF TORNADOES. ALL THE
FORECAST PARAMETERS INDICATE THAT THERE IS A GOOD POSSIBILITY OF
TORNADOES...ESPECIALLY THIS AFTERNOON AND EVENING. BE SURE TO
MONITOR FOR POSSIBLE WATCHES AND WARNINGS AS THIS SEVERE WEATHER
EVENT UNFOLDS. ASIDE FROM THE SEVERE WEATHER...A SMALL CRAFT ADVISORY
IS IN EFFECT FOR THE NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE AT ANY POINT TODAY...BUT
IT IS LIKELY THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

DAP

In the hours before

Local storm report, Apr 18, 5:54 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
554 AM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 AM     HAIL             4 W HINCKLEY            46.01N 93.02W
04/18/2004  0.75 INCH        PINE               MN   TRAINED SPOTTER

0224 AM     HAIL             13 E HINCKLEY           46.01N 92.67W
04/18/2004  1.50 INCH        PINE               MN   TRAINED SPOTTER

0458 AM     HAIL             LITTLE ROUND LAKE       45.97N 91.37W
04/18/2004  1.00 INCH        SAWYER             WI   AMATEUR RADIO

0510 AM     HAIL             10 E HAYWARD            46.01N 91.27W
04/18/2004  0.75 INCH        SAWYER             WI   TRAINED SPOTTER

&&

AWIPSUSR

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 2:11 AM CDTSevere Thunderstorm WarningDLHSawyer64 min
Apr 18, 3:37 AM CDTSevere Thunderstorm WarningDLHBurnett, Douglas, Washburn53 min
Apr 18, 4:00 AM CDTSevere Thunderstorm WarningDLHBayfield30 min
Apr 18, 4:43 AM CDTSevere Thunderstorm WarningDLHSawyer32 min
Apr 18, 4:56 AM CDTSevere Thunderstorm WarningDLHDouglas, Washburn34 min
Apr 18, 5:20 AM CDTSevere Thunderstorm WarningDLHAshland, Sawyer55 min
Apr 18, 7:18 AM CDTSevere Thunderstorm WarningDLHBurnett27 min
Apr 18, 7:56 AM CDTSevere Thunderstorm WarningDLHSawyer34 min
Apr 18, 8:27 AM CDTSevere Thunderstorm WarningDLHAshland, Sawyer48 min
Apr 18, 9:10 AM CDTSevere Thunderstorm WarningDLHPrice35 min
Apr 18, 4:41 PM CDTTornado WarningDLHBurnett64 min
Apr 18, 5:13 PM CDTSevere Thunderstorm WarningDLHDouglas32 min
Apr 18, 5:23 PM CDTTornado WarningDLHWashburn67 min
Apr 18, 5:54 PM CDTTornado WarningDLHSawyer66 min
Apr 18, 6:32 PM CDTSevere Thunderstorm WarningDLHAshland43 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.